Overdose Response

Idaho’s overdose rates continue to rise, likely due to increased presence of fentanyl within illicit drugs. Below you will find information on how to respond to an opioid overdose:  

How to Get Naloxone/Narcan

In Idaho, anyone with a valid reason can ask for a prescription for naloxone from a physician, physician’s assistant, nurse practitioner, or pharmacist. You can get it for you or a loved one. Naloxone does not need to be intended for your own use.

Find naloxone/Narcan near you 

Do you or your loved one have Medicaid? Naloxone is covered. Friends, family, or the individual may request a prescription at their local pharmacy. Bring the Medicaid number and patient name with you.

Need Naloxone? 
Organizations in Idaho may request free naloxone through this form.

Naloxone information

What is naloxone?

Naloxone, also known by the nasal spray brand names, Narcan and Kloxxado, is a medication used to reverse the effects of an opioid overdose and prevent death.

Learn more about naloxone and find naloxone/Narcan near you 

What are the different kinds of naloxone?

Naloxone comes in two FDA-approved kinds—injectable and nasal spray.

  1. Injectable. This kind of naloxone is often used by medical professionals or people who feel comfortable with needles.
  2. Nasal spray. Naloxone nasal spray is prefilled and sprayed into a nostril of someone experiencing an overdose. This kind is often used by the general public. Some brand names for naloxone nasal spray are Narcan and Kloxxado

Learn more about the different kinds of naloxone

Why should I carry naloxone?

Naloxone can quickly bring back normal breathing and save the life of a person overdosing on opioids. It can save a life!

Friends, family, and other bystanders can save lives with naloxone. Everyone who overdoses with opioids, whether it is with a prescribed medicine or an illicit drug, needs naloxone.

Nasal spray naloxone, such as Narcan and Kloxxado, can be used by anyone. Protect your loved one. Carry naloxone. 

Learn more about why carrying naloxone is important

What is the risk involved with giving someone naloxone?

Someone who administers naloxone to a person who appears to be experiencing an opioid overdose is legally protected by Idaho’s Good Samaritan Law.

However, there are certain restrictions to this law. If you provide first aid, keep it simple and be safe. Call 9-1-1 as soon as possible. Medical professionals will treat the patient when they arrive.

Frequently asked questions for naloxone prescribing, dispensing, and administration in Idaho

Idaho Statute 54-1733B of the Pharmacy Act was updated in July 2021. This law outlines the prescribing and dispensing of naloxone. The naloxone policy brief highlights frequently asked questions about prescribing, dispensing, and administering naloxone. 

Select the link to access the policy brief

What to do in an overdose situation

Recognize an Overdose

CALL 911 RIGHT AWAY IF YOU SUSPECT AN OVERDOSE. 

Check your Opioid Overdose Resuscitation Card

Common signs of an opioid overdose include: 

  • Small, constricted “pinpoint pupils"
  • Falling asleep or loss of consciousness
  • Slow, shallow breathing
  • Choking sounds or snore-like gurgling sounds
  • Limp body
  • Pale, blue, or cold skin
Respond to an Overdose

It is rare for someone to die immediately from an overdose. When people survive, it’s because someone was there to respond. The most important thing is to act right away!

  1. Try to wake the person up
  2. Call 911 immediately
  3. Give naloxone, if available
  4. Check pulse and breathing
  5. Begin rescue breathing or follow dispatcher instructions
  6. Repeat naloxone, if needed
  7. Lay the person on their side to prevent choking
  8. Stay with them until emergency services arrive
I am not sure someone is experiencing an opioid overdose. What should I do?

Naloxone will not harm someone who does not have opioids in their system. It is recommended to give a dose of naloxone to anyone experiencing the signs and symptoms of an overdose.

Please note: Additional doses may be required to restore breathing if stronger opioids like fentanyl are present.

Recognizing and responding to an opioid overdose

Video embed
Watch this short video on how to administer naloxone.
Naloxone (sometimes called Narcan®) is a medicine that can reverse an opioid overdose. Someone who administers naloxone to a person who appears to be experiencing an opioid overdose is legally protected by Idaho’s Good Samaritan Law.